Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

June 28, 2021Elkhart County, Indiana

NWS Northern Indiana issued this special weather statement at Jun 28, 2021, 5:37 PM EDT for Elkhart County, Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2021, 5:37 PM EDT (21:37 UTC)
Expired
Jun 28, 2021, 6:00 PM EDT
In force
23 min
Issued by
NWS Northern Indiana

County Elkhart County, IN

The radar

The Northern Indiana radar (KIWX), 28 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.6 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

893 
WWUS83 KIWX 282137
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
537 PM EDT Mon Jun 28 2021

INZ004-005-014-016-282200-
Kosciusko-St. Joseph-Marshall-Elkhart-
537 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ELKHART...EAST
CENTRAL ST. JOSEPH...NORTHWESTERN KOSCIUSKO AND NORTHEASTERN MARSHALL
COUNTIES...

At 537 PM EDT, a strong thunderstorm was located near Bourbon, or
near Bremen, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Nappanee around 555 PM EDT.
  Wakarusa around 600 PM EDT.

Other locations impacted by this storm include Locke, Southwest and
Foraker.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4131 8603 4134 8616 4159 8607 4157 8583
TIME...MOT...LOC 2137Z 205DEG 20KT 4138 8608 

$$

HAIL...0.25
WIND...40MPH

JBALL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jun 28, 2:52 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 28, 2:52 PM EDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
252 PM EDT Mon Jun 28 2021

.SYNOPSIS...
Issued at 252 PM EDT Mon Jun 28 2021

Showers and thunderstorms are expected to be scattered about
during the heat of the day into Tuesday evening. Better chances
arrive for more widespread coverage Wednesday into Wednesday
night. There is a chance for isolated damaging winds, heavy rain,
and flooding each day. An end to the wet and humid pattern still
appears in the offing for the holiday weekend.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 252 PM EDT Mon Jun 28 2021

No change in overall pattern for the forecast period as soupy
subtropical airmass remains in place with the boundary that has been
meandering across the region the past several days now located from
central MO northeast into northern IL. Better coverage of
convection will likely reside closer to this boundary with more
diurnally driven convection being seen further east. Thus far
coverage has been here and there, likely focusing on where remnant
boundaries exist from yesterdays convection. With regards to
heavy rain and severe threat, 1000 J/KG to near 1500 J/KG of
MLCAPE is in place courtesy of the sunshine to start the day out.
Overall flow and shear profiles are not overly impressive but do
push 30 kts closer to the front with best low level lapse rates
across SE half of the area (even so still around 7 C/KM). As
eluded to by overnight forecast, a few of the storms may manage to
produce locally strong to severe wind gusts (wet microbursts)
with SPC reintroducing a marginal risk in the recent SWODY1 for
the NW half of the area.

Only difference for Tues wrt convection chances will be maybe a bit
better potential for somewhat more widespread coverage and more
expansive, yet low end, severe risk across much of the area.
Inherited likely pops during the afternoon and evening hours and
while somewhat hesitant to maintain (too high?) given 592 dm upper
level ridge will still be nearly stationary could see a bit better
coverage with slightly better flow but lapse rates still not
impressive.

Outside the convective/heavy rain chances, areas that see any
rainfall and also remain saturated from recent rainfall could see
some patchy fog overnight, much like some areas seen last night. Not
expected any real impacts to warrant placing anything in the grids,
but more something to note.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 252 PM EDT Mon Jun 28 2021

Upper level low will finally begin to dive south somewhat against
the stout ridge. Exactly how south the frontal boundary get by Thurs
and even Fri remains somewhat questionable. Increase in pops
warranted to some extent starting late Tuesday night but more into
Wednesday and Wednesday evening as the front makes it through the
area with increasing lift and dynamics accompanying it. While better
coverage is likely, severe threat may remain marginal at best given
the potential for more extensive cloud cover limiting heating.
Nonetheless, should still be plenty around to feed convection and
with stronger winds fields a non-zero chance for isolated strong to
severe wind gusts remains.

A lot of uncertainty remains Thurs into the holiday weekend as even
the ECMWF that pushed the front well south of the area has now
slowed its progress with SE areas seeing maybe one more decent
round of convection Thursday into Thurs evening before pops begin
to hopefully drop off and cooler/less humid air arrives. No sig
changes beyond Thursday given the noted challenges.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 114 PM EDT Mon Jun 28 2021

Agitated cumulus has blossomed over the area and rain showers are
showing up on radar. There is no lightning at this time, but
thunderstorms are expected in this unstable environment. Storms
could be most numerous over KSBN, closer to the warm front and
improved flow aloft. Compared to the last issuance, I did hedge
visibility down due to the heavy rainfall rates expected. If
multiple rounds of storms are realized, the TEMPO will need to be
updated/removed.

Thunderstorm activity is expected to diminish early tonight,
followed by light wind. I cannot rule out IFR ceilings early
Tuesday morning (much like today) given the soupy air mass that
remains in place. One difference for Tuesday morning is that the
front will be farther north. Otherwise, another round of showers
and storms are expected Tuesday afternoon which will be addressed
in future TAF issuances.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Brown

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 28, 2:49 PM EDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
249 PM EDT Mon Jun 28 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-291900-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
249 PM EDT Mon Jun 28 2021 /149 PM CDT Mon Jun 28 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected through this evening. Locally
heavy rain poses the main threat. However, Thunderstorms are
possible mainly this afternoon and evening. Isolated damaging winds
and some additional flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periodic thunderstorms will continue through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-291900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
249 PM EDT Mon Jun 28 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periodic thunderstorms will continue through Thursday.

In the hours before

Special weather statement, Jun 28, 4:23 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Northern Indiana
423 PM EDT Mon Jun 28 2021

OHZ016-024-025-282100-
Allen-Putnam-Van Wert-
423 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PUTNAM...
SOUTHEASTERN VAN WERT AND NORTHWESTERN ALLEN COUNTIES...

At 422 PM EDT, a strong thunderstorm was located near Elida, or near
Delphos, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Lima, Delphos, Spencerville, Columbus Grove, Elida, Kalida, Ohio
City, Spencerville In Allen County, Middle Point, Cairo, Fort
Jennings, Beaverdam, Venedocia, Elgin, Vaughnsville, Conant,
Monticello, Rushmore, Gomer and Southworth.

This includes Interstate 75 mile marker 134 and near mile marker 136.

&&

LAT...LON 4084 8395 4068 8435 4068 8438 4070 8446
      4073 8446 4073 8455 4075 8465 4100 8419
TIME...MOT...LOC 2022Z 234DEG 21KT 4083 8425

HAIL...0.25
WIND...40MPH

CR
Special weather statement, Jun 28, 4:25 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
425 PM EDT Mon Jun 28 2021

MIZ077-078-282100-
Berrien-Cass-
425 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CASS AND
SOUTHEASTERN BERRIEN COUNTIES...

At 425 PM EDT, a strong thunderstorm was located over Berrien
Springs, or 8 miles north of Buchanan, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Dowagiac, Berrien Springs, Eau Claire, Magician Lake, Dewey Lake,
Indian Lake and Sandy Beach.

&&

LAT...LON 4207 8622 4207 8611 4200 8601 4186 8640
      4193 8650 4212 8622
TIME...MOT...LOC 2025Z 234DEG 25KT 4195 8633

HAIL...0.25
WIND...40MPH

CR
Special weather statement, Jun 28, 4:31 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Northern Indiana
331 PM CDT Mon Jun 28 2021

INZ003-282115-
La Porte-
331 PM CDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN LA PORTE COUNTY...

At 331 PM CDT, a strong thunderstorm was located over Wanatah, or 8
miles southeast of Westville, moving northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
La Porte, Kingsford Heights, Wanatah, La Crosse, Hanna, Kingsbury,
Thomaston, Pinola, South Wanatah, Tracy and Union Mills.

This includes Interstate 80 in Indiana between mile markers 44 and
46.

&&

LAT...LON 4143 8693 4165 8680 4155 8660 4125 8690
      4125 8691 4126 8693
TIME...MOT...LOC 2031Z 209DEG 18KT 4143 8684

HAIL...0.25
WIND...40MPH

CR
Special weather statement, Jun 28, 4:55 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Northern Indiana
455 PM EDT Mon Jun 28 2021

MIZ080-081-282130-
Branch-Hillsdale-
455 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BRANCH AND
NORTHWESTERN HILLSDALE COUNTIES...

At 455 PM EDT, a strong thunderstorm was located near Reading, or 9
miles west of Hillsdale, moving northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Hillsdale, Jonesville, Quincy, Litchfield, Reading, Long Lake,
Moscow, Bear Lake, Allen, Lake Wilson and Marble Lake.

This includes Interstate 69 in Michigan near mile marker 8.

&&

LAT...LON 4178 8475 4186 8501 4207 8480 4207 8448
TIME...MOT...LOC 2055Z 213DEG 18KT 4189 8481

HAIL...0.25
WIND...40MPH

CR
Special weather statement, Jun 28, 5:37 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
537 PM EDT Mon Jun 28 2021

INZ004-005-014-016-282200-
Kosciusko-St. Joseph-Marshall-Elkhart-
537 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ELKHART...EAST
CENTRAL ST. JOSEPH...NORTHWESTERN KOSCIUSKO AND NORTHEASTERN MARSHALL
COUNTIES...

At 537 PM EDT, a strong thunderstorm was located near Bourbon, or
near Bremen, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Nappanee around 555 PM EDT.
  Wakarusa around 600 PM EDT.

Other locations impacted by this storm include Locke, Southwest and
Foraker.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4131 8603 4134 8616 4159 8607 4157 8583
TIME...MOT...LOC 2137Z 205DEG 20KT 4138 8608

HAIL...0.25
WIND...40MPH

JBALL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:22 PM EDTSpecial Weather StatementIWXCass, Miami38 min
Jun 27, 9:33 PM EDTRiver Flood WarningIWXMarshall, Saint Joseph, Starke71 hr
Jun 27, 9:41 PM EDTSpecial Weather StatementIWXWabash34 min
Jun 27, 10:19 PM EDTSpecial Weather StatementIWXGrant41 min
Jun 28, 4:31 PM EDTSpecial Weather StatementIWXLaPorte44 min
Jun 28, 5:46 PM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, Marshall, Saint Joseph23 min
Jun 28, 4:23 PM EDTSpecial Weather StatementIWXAllen37 min
Jun 28, 4:25 PM EDTSpecial Weather StatementIWXCass35 min
Jun 28, 4:55 PM EDTSpecial Weather StatementIWXHillsdale35 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.